Alert archive / Texas / River Flood Warnings in 2014

River Flood Warning 3, NWS Midland/Odessa, TX

August 2, 2014Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Aug 2, 2014, 8:05 PM CDT for Presidio County, Texas. It was in force for 20 hr.

The area

The outline as issued.

The facts

Issued
Aug 2, 2014, 8:05 PM CDT (01:05 UTC)
Expired
Aug 3, 2014, 3:37 PM CDT
In force
20 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande at Candelaria Crossing (CDET2).

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WGUS44 KMAF 030105
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
805 PM CDT SAT AUG 2 2014

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
Locally heavy rain from thunderstorms in the vicinity of Candelaria
earlier this afternoon and evening has produced elevated flows along
the Rio Grande, with Candelaria 3N currently in minor flood stage. This
is expected to be only temporary, with the river cresting between 9 and
10 feet later tonight and falling below flood stage by tomorrow morning. Any
additional rainfall over Mexico or Southwest Texas that drains into the
Rio Grande near Candelaria has the potential to aggravate current 
flooding concerns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued no later than tomorrow morning.

&&

TXC377-031705-
/O.NEW.KMAF.FL.W.0003.140803T0105Z-140803T2037Z/
/CDET2.1.ER.140803T0012Z.140803T0600Z.140803T0837Z.NO/
805 PM CDT SAT AUG 2 2014

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Candelaria 3N.
* until Sunday afternoon, or until the warning is cancelled.
* At  7PM Saturday the stage was 8.6 feet (2.6 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue rising to near 9.2 feet (2.8 
  meters) by after midnight tomorrow.  The river will fall below 
  flood stage early tomorrow.
* Impact...At 8.5 feet (2.6 meters), the river reaches minor flood 
  stage, possibly resulting in flooding of FM 170 in low areas.  
  Homes in Candelaria are not expected to be affected.  Farmers and 
  ranchers need to remain alert to the weather and river conditions 
  as livestock and machinery may need to be moved to higher ground.

This crest compares to a previous crest of 9.1 feet (2.8 meters) on 
Jun 20 2009.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Sun   Sun
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   7.5  8.5    8.6   Sat  7 PM   9.2   7.6   6.8   6.4

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Sun   Sun
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   2.3  2.6    2.6   Sat  7 PM   2.8   2.3   2.1   2.0

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$
1 follow-up statement
301 
WGUS84 KMAF 031431
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
931 AM CDT SUN AUG 3 2014

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
.The Rio Grande has dropped below flood stage. A small rise in the
river is expected, though the Rio Grande at Candelaria 3N is
forecast to remain below bankfull through Monday morning. A
flood warning is no longer necessary. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

This will be the last statement concerning flooding on the 
Rio Grande at Candelaria 3N.

&&

TXC377-031501-
/O.CAN.KMAF.FL.W.0003.000000T0000Z-140803T2037Z/
/CDET2.1.ER.140803T0012Z.140803T0030Z.140803T0055Z.NO/
931 AM CDT SUN AUG 3 2014

The Flood Warning is cancelled for
  the Rio Grande at Candelaria 3N.
* At  9AM Sunday the stage was 6.9 feet (2.1 meters).
* Fell below flood stage at 19:55 PM Saturday.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will rise to 7.4 (2.3 meters) by tomorrow morning.
* Impact...At 7.5 feet (2.3 meters), the river reaches bankfull, and 
  no significant damage is expected. The river is currently expected
  to remain below bankfull.

This crest compares to a previous crest of 9.1 feet (2.8 meters) on 
Aug 3 2014.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Mon   Mon
                                                1PM   7PM   1AM   7AM
  Candelaria 3N   7.5  8.5    6.9   Sun  9 AM   7.0   7.2   7.4   7.4

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Mon   Mon
                                                1PM   7PM   1AM   7AM
  Candelaria 3N   2.3  2.6    2.1   Sun  9 AM   2.1   2.2   2.3   2.3

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 2, 6:16 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 2, 6:16 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT Sat Aug 2 2014

.AVIATION...
00Z TAF issuance...
No major aviation concerns for the next 24 hours, VFR conditions
expected at all TAF sites. Generally have light easterly winds
across most locations this evening, except for MAF and FST where
winds will remain somewhat elevated for the next couple of hours.
Ongoing showers and thunderstorms across the Davis Mountains and Big
Bend region are expected to stay to the south of all terminals.
Otherwise, light easterly winds will continue with diminishing
cloud cover through Sunday.

&&

.PREV DISCUSSION... /ISSUED 223 PM CDT Sat Aug 2 2014/

DISCUSSION...As of 2:15 PM CDT Saturday...KMAF radar is indc
scattered showers/thunderstorms in the mountains south of I-10.
Light showers continue to stream ENE across the Northern Permian
Basin and the Low Rolling Hills.

The dominant feature in our weather will be the persistent ridge
over the Southern Plains and Intermountain West. The center of the
ridge will oscillate slightly east/west...but will keep most the
CWA dry for the next seven days. The predominate mid/upper level
flow will be north to northeast...keeping monsoonal moisture
mainly to the west. There could be a slight chance of convection
over the Davis and Guadalupe Mountains from time to time...in the
aftn and evening hours due to upslope flow and peak heating...but
the main activity will be west of the CWA. With the persistent
ridge temps will warm up to near normal on Tuesday...then will be
slightly above normal for the remainder of the week.

Both the GFS and ECMWF show the ridge being the main factor in our
weather even out in the 7-10 day period.

Strobin

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27
Hazardous weather outlook, Aug 2, 1:06 PM CDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
106 PM CDT SAT AUG 2 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
106 PM CDT SAT AUG 2 2014 /1206 PM MDT SAT AUG 2 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON...MAINLY
OVER THE HIGHER TERRAIN OF WEST TEXAS AND SOUTHEAST NEW MEXICO.
SLOW MOVING STORMS AND ABUNDANT MOISTURE IN PLACE WILL INCREASE
THE POTENTIAL FOR ISOLATED AREAS OF FLASH FLOODING. RISES ON THE
RIO GRANDE WILL ALSO BE POSSIBLE DUE TO HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWER AND THUNDERSTORM CHANCES WILL DECREASE ON SUNDAY WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAINLY WEST OF THE
PECOS RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

River Flood Warnings in Texas, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.